North Dakota, 2025

Damaging Winds in North Dakota, September 14, 2025

September 14, 2025 · NWS FGF · 3 events in 3 counties and zones

Winds around 60mph with thunderstorm complex moving from the south to the north.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Winds around 60mph with thunderstorm complex moving from the south to the north.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 14, 1:44 PM CST, 2 hours 6 minutes earlier. Its key messages:

  • There is a 1 of 5 risk of severe thunderstorms today across much of eastern North Dakota and parts of west central and northwest Minnesota. Additionally, there is a 2 of 5 risk for severe thunderstorms across central North Dakota into parts of the Devils Lake Basin. Hazards could include isolated tornadoes, hail up to 1.25 inch in diameter, and wind gusts to 70 mph.
Area forecast discussion, Sep 14, 1:44 PM CST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
244 PM CDT Sun Sep 14 2025

.KEY MESSAGES...

- There is a 1 of 5 risk of severe thunderstorms today across
  much of eastern North Dakota and parts of west central and
  northwest Minnesota. Additionally, there is a 2 of 5 risk for
  severe thunderstorms across central North Dakota into parts of
  the Devils Lake Basin. Hazards could include isolated
  tornadoes, hail up to 1.25 inch in diameter, and wind gusts
  to 70 mph.

&&

.DISCUSSION...
Issued at 208 PM CDT Sun Sep 14 2025

...Synopsis...

As the upper low transitions northeastward through the next two
days, moisture and flow with it will be taken away from our
area. Continued southwest flow on the backside of the low will
allow for additional shower and storm potential Monday and
Tuesday, but with much less potential for severe storms compared
to today. Gusty winds are expected to develop on the backside of
the low, with gusts potentially approaching as high as 45 mph
tomorrow afternoon.

As we progress into midweek, flow drastically worsens, but with
fairly progressive flow we should see near daily chances for
showers and thunderstorms. Because flow is weak aloft, the
probability for widespread severe convection is low.

...SEVERE STORMS TODAY...

An ongoing MCV over the Dakota state line has caused multiple
tornado warnings to our south and west. This complex should
continue to spin northward with the center away from our region.
Having said that, a front extends from the MCV eastward and
southward across the Dakotas. This region will be the area where
storms should fire off that will impact us. Satellite this
afternoon indicates ongoing deep convection initiation beginning
to occur further east away from the low, currently residing
along the Iowa/South Dakota state line and advancing northward.

Through the afternoon, the MCV/low will bring its front
northward with it, allowing storms to propagate to our area.
Ample low level instability exists thanks to ongoing advection
from southeasterly winds and diurnal heating. The strongest
midlevel moisture is closer to the upper low west of our CWA.
For this reason, there is two sections of severe expected with a
different degree of hazards.

The first region is the one to the west closer to the MCV. This
extends eastward into the Devils Lake Basin and Sheyenne River
Valley. Here, ample veering exists to generate enough vorticity
for supercell structures capable of damaging tornadoes. Because
of the saturation aloft, mid-level instability is a lot more
limited, so hail production will be much less. Heavy rain also
may contribute to flash flooding, although storm morphology thus
far paints the greatest chances west of our CWA. With the higher
moisture content, water loading may contribute to wind gusts to
70 mph, although this is only a medium level probability.

The second region is everywhere else covered by the marginal
risk. Here, much drier air exists aloft, but with stronger flow
from the south. As showers and storms push northward in tandem
with this environment, a very high DCAPE with very strong low
level flow will contribute to an environment capable of damaging
wind gusts, with a low probability for significant wind gusts
exceeding 75 mph. The tornado threat is much less thanks to
limited moisture content but still exists with modest veering.
The main question right now is whether or not we even see a
degree of storms that last long enough to become severe. Dry air
entrainment within this region looks to be an issue, but if it
does overcome dry air entrainment, expect the aforementioned
hazards to develop.

Severe thunderstorm potential will diminish substantially after
sunset, exiting the area midnight at the latest.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1227 PM CDT Sun Sep 14 2025

IFR to MVFR ceilings will continue to lift through the early
afternoon eventually becoming VFR. A line of showers and
thunderstorms is expected to develop late this afternoon and
progress northward. Gusty and erratic winds are likely with
these storms, generally gusting to between 40-55 knots. Hail is
also a possibility with these storms.

Storms look to exit the area after 06z for the most part, with
lingering showers potentially continuing. Winds will shift to
more southerly, increasing after 12z tomorrow to sustained
between 15-20 knots.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

DISCUSSION...Perroux
AVIATION...Perroux
Hazardous weather outlook, Sep 14, 3:27 PM CST, 23 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
427 PM CDT Sun Sep 14 2025

NDZ006-007-014-015-024-026>030-038-039-049-052>054-152130-
Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Grand Forks-Griggs-
Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-Western Walsh-
427 PM CDT Sun Sep 14 2025

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...Tonight

There is a 2 of 5 risk for severe thunderstorms across central
North Dakota into parts of the Devils Lake Basin. Hazards could
include isolated tornadoes, hail up to 1.25 inches in diameter,
and wind gusts to 70 mph.

General storm motion...Moving toward the north at 35 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A few strong thunderstorms are possible Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

MNZ001>003-007-008-013>015-022-027>031-040-NDZ008-016-152130-
West Polk-Norman-Clay-West Marshall-East Marshall-Pennington-
Red Lake-East Polk-Mahnomen-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Grant-Pembina-Eastern Walsh-
427 PM CDT Sun Sep 14 2025

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

There is a 1 of 5 risk of severe thunderstorms today across much
of eastern North Dakota and parts of west central and northwest
Minnesota. Hazards could include isolated tornadoes, hail up to 1
inch in diameter, and wind gusts to 70 mph.

General storm motion...Moving toward the north at 35 mph

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

MNZ004>006-009-016-017-023-024-032-152130-
Kittson-Roseau-Lake Of The Woods-North Beltrami-North Clearwater-
South Beltrami-South Clearwater-Hubbard-Wadena-
427 PM CDT Sun Sep 14 2025

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Tonight

Scattered strong thunderstorms are possible across the region this
afternoon, evening, and early overnight. Hazards could include
small hail and wind gusts to 55 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

The radar

The Fargo/Grand Forks radar (KMVX), 145 km away, was scanning. The volume nearest the first event began at 21:49 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Richland

When
September 14, 3:50 PM CST to 3:55 PM CST
Where
Richland County, 0.48 mi E of Fairview Jct
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.270, -96.810

Social Media post with video of wind gusts, estimated by observer of 60 mph near I-29 and Hwy 13.

Thunderstorm Wind, Ramsey

When
September 14, 5:40 PM CST to 5:45 PM CST
Where
Ramsey County, 1.15 mi NW of Devils Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
48.110, -98.870

Tree reported on house, time estimated from radar.

Thunderstorm Wind, Cavalier

When
September 14, 7:37 PM CST to 7:42 PM CST
Where
Cavalier County, 1.94 mi WSW of Wales
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
48.890, -98.620

Reported near Cavalier.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2025Every state in 2025This day in weather historyWarnings in North Dakota, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1295630, 1295629, 1295632.